Tornadoes · United States · Oklahoma · 2004

F0 tornado, Custer County, Oklahoma, March 27, 2004

This F0 tornado ran 0.1 miles across Custer County on March 27, 2004, touching down at 3:54 PM CST and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
March 27, 2004
Touchdown
3:54 PM CST (21:54 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Custer County
Touchdown point
35.770, -98.780
Lift-off point
35.770, -98.780
Record number
752

The warnings

24 minutes of warning. NWS OUN issued a tornado warning for this county at 21:30 UTC, 24 minutes before the tornado touched down, in force until 22:00 UTC.

Issued (UTC)ExpiredProductOffice
19:46 UTC20:30 UTCSevere Thunderstorm WarningOUN
20:27 UTC21:15 UTCSevere Thunderstorm WarningOUN
20:53 UTC21:30 UTCTornado WarningOUN
21:30 UTC22:00 UTCTornado WarningOUN
22:49 UTC23:15 UTCTornado WarningOUN
23:13 UTC23:45 UTCTornado WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 18:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Mar 27, 3:45 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 27, 3:45 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CST SAT MAR 27 2004

MUST BE BRIEF...
SEVERE WEATHER WILL CONTINUE THROUGH THE OVERNIGHT HOURS...WITH
TORNADO POTENTIAL EXPECTED TO DECREASE EARLY THIS EVENING. SQUALL
LINE EVOLUTION EXPECTED TO TAKE OVER THIS EVENING THROUGH THE
OVERNIGHT HOURS. ISALLOBARIC TENDENCIES ARE EXPECTED TO KEEP WINDS
NEAR ADVISORY LEVELS NEAR AND AHEAD OF DRYLINE/COLD FRONT.
THEREFORE...WILL KEEP WIND ADVISORY GOING THROUGH AT LEAST THE
EVENING HOURS.

PERIODIC WEAK FROPAS PROGD THROUGH EARLY NEXT WEEK...WITH SOME
RECOVERY EXPECTED OVER MAINLY THE WESTERN AND SOUTHERN AREAS TOWARD
MIDWEEK. COULD SEE RAINY PERIOD LATE WEEK INTO NEXT WEEKEND AS
MOISTURE FLOWS NORTHWARD AND LONG WAVE TROUGH DOMINATES TO OUR SW.

FCSTID = 11

OKC  51 67 42 69 / 70 20 00 00
HBR  48 66 41 71 / 30 00 00 00
SPS  55 68 44 73 / 30 10 00 00
GAG  40 66 38 70 / 20 00 00 00
PNC  48 66 40 67 / 90 10 10 00
DUA  60 69 47 71 / 40 40 00 00

.OUN...
OK...WIND ADVISORY THRU EVENING ZONES
OKZ006-007-011-012-015>019-022>025-027>029-035>038-044.
TX...WIND ADVISORY THRU EVENING ZONES TXZ085-086-088>090.
Hazardous weather outlook, Mar 27, 1:20 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
120 PM CST SAT MAR 27 2004

OKZ004>048-050>052-TXZ083>090-281300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHERN AND PARTS OF WESTERN OKLAHOMA. A SLIGHT RISK
AREA WILL EXIST OUTSIDE OF THE MODERATE RISK AREA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NORTH OF A LINE THAT EXTENDS
FROM ERICK AND SAYRE...TO GUTHRIE...TO CUSHING. THE SLIGHT RISK AREA
COVERS THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST SIGNIFICANT SEVERE WEATHER...WHICH INCLUDES VERY LARGE HAIL
AND TORNADOES...WILL BE FROM EARLY THIS AFTERNOON THROUGH EARLY
EVENING IN THE MODERATE RISK AREA. THE RISK OF SEVERE THUNDERSTORMS
WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH THE PRIMARY CONCERN
SHIFTING TO DAMAGING WINDS AND LARGE HAIL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON AND OVERNIGHT.

DISCUSSION...
SEVERE WEATHER WILL CONTINUE THIS AFTERNOON ACROSS WESTERN AND
NORTHERN OKLAHOMA. THE STRONGEST ACTIVITY WILL CONTINUE AHEAD OF A
DRYLINE THAT WILL CONTINUE TO MOVE INTO WESTERN OKLAHOMA THROUGH THE
AFTERNOON. A COLD FRONT WILL ALSO MOVE INTO NORTHERN OKLAHOMA BY
LATE THIS AFTERNOON...PROVIDING ANOTHER FOCUS FOR SEVERE
THUNDERSTORMS. THROUGH THIS EVENING...THUNDERSTORMS WILL BECOME
WIDESPREAD ALONG BOTH FEATURES...WITH THE GREATEST COVERAGE EXPECTED
OVER THE NORTHERN HALF OF OKLAHOMA. THIS THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP INTO A SQUALL LINE THIS EVENING AND SPREAD EAST
AND SOUTH OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING HOURS
TO THE SOUTH OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY CONTINUE BEYOND 6 AM SUNDAY MORNING IN PORTIONS OF
SOUTHERN... CENTRAL AND EASTERN OKLAHOMA. HOWEVER THE RISK OF SEVERE
WEATHER WILL BE DECREASING. THUNDERSTORMS RETURN TO THE FORECAST
THURSDAY AND FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

...SPEG & 11

In the hours before

Local storm report, Mar 27, 3:26 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             11 WNW CLINTON          35.57N 99.15W
03/27/2004  1.75 INCH        CUSTER             OK   PUBLIC

0307 PM     HAIL             BRINKMAN                35.02N 99.52W
03/27/2004  0.75 INCH        GREER              OK   PUBLIC

&&

JLP
Local storm report, Mar 27, 3:30 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             WILLOW                  35.05N 99.51W
03/27/2004  1.00 INCH        GREER              OK   PUBLIC

&&

JLP
Special weather statement, Mar 27, 3:33 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CST SAT MAR 27 2004

OKZ006-272145-
ALFALFA OK-
333 PM CST SAT MAR 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 9 MILES
WEST OF CARMEN AT 333 PM CST...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS. A TORNADO WARNING MAY BE REQUIRED SOON.

...SPEG.
Local storm report, Mar 27, 3:39 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          4 N CUSTER CITY         35.72N 98.89W
03/27/2004                   CUSTER             OK   TRAINED SPOTTER

            BRIEF TOUCHDOWN. TORNADO LASTED A FEW MINUTES.

&&

JLP
Local storm report, Mar 27, 3:42 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             10 W SENTINEL           35.16N 99.35W
03/27/2004  0.75 INCH        WASHITA            OK   EMERGENCY MNGR

&&

JLP
Special weather statement, Mar 27, 3:47 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CST SAT MAR 27 2004

OKZ017-272200-
BLAINE OK-
347 PM CST SAT MAR 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 17 MILES
SOUTHWEST OF EAGLE CITY AT 347 PM CST...MOVING NORTHEAST AT 25 MPH.
BRIEF TORNADOES HAVE BEEN REPORTED WITH THIS STORM. IF THIS STORM
MAINTAINS ITS STRENGTH AND MOVEMENT...IT WILL AFFECT WESTERN PARTS
OF BLAINE COUNTY AFTER 400 PM.

PEOPLE IN BLAINE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

This ground now

The live radar over the trackEvery 2004 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of March 27, 2004

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 2712:43 PM CSTF0Ellis, OK2.050
March 271:09 PM CSTF0Edwards, KS1.520
March 271:13 PM CSTF3Edwards, KS10.01,300$480,000
March 271:20 PM CSTF0Dewey, OK0.120
March 271:29 PM CSTF1Pawnee, KS1.580
March 271:33 PM CSTF1Woodward, OK4.0250$10,000
March 271:35 PM CSTF0Pawnee, KS0.520
March 271:54 PM CSTF0Woodward, OK0.110
March 272:02 PM CSTF1Woodward, OK1.0100$1,000
March 272:27 PM CSTF0Woodward, OK0.130
March 272:55 PM CSTF0Woodward, OK0.110
March 273:00 PM CSTF0Custer, OK0.530
March 273:14 PM CSTF0Barton, KS1.055
March 273:30 PM CSTF0Custer, OK0.320
March 275:45 PM CSTF0Barber, KS0.530
March 276:54 PM CSTF0Canadian, OK0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.